Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 59, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 13, 2018, 10:36 PM CDT for Cloud County, Ottawa County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2018, 10:36 PM CDT (03:36 UTC)
- Expired
- May 13, 2018, 11:15 PM CDT
- In force
- 39 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Cloud County, KS, Ottawa County, KS
The radar
The Grand Island radar (KUEX), 130 km from the middle of the area, began a volume at 03:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 3.6 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2388 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1839 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.7
The text
As transmitted.
448
WUUS53 KTOP 140336
SVRTOP
KSC029-143-140415-
/O.NEW.KTOP.SV.W.0059.180514T0336Z-180514T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
1036 PM CDT SUN MAY 13 2018
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Western Ottawa County in north central Kansas...
Southwestern Cloud County in north central Kansas...
* Until 1115 PM CDT
* At 1036 PM CDT, a severe thunderstorm was located over Tescott,
moving north at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Minneapolis, Glasco, Delphos, Tescott and Ada.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3948 9793 3938 9754 3896 9778 3896 9793
TIME...MOT...LOC 0336Z 198DEG 28KT 3901 9789
HAIL...1.50IN
WIND...60MPH
$$
Baerg2 follow-up statements
803
WWUS53 KTOP 140358
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
1058 PM CDT SUN MAY 13 2018
KSC029-143-140415-
/O.CON.KTOP.SV.W.0059.000000T0000Z-180514T0415Z/
Ottawa-Cloud-
1058 PM CDT SUN MAY 13 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR WESTERN OTTAWA AND SOUTHWESTERN CLOUD COUNTIES...
At 1058 PM CDT, a severe thunderstorm was located over Delphos,
moving north at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Minneapolis, Glasco, Delphos, Tescott and Ada.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3948 9793 3938 9754 3896 9778 3896 9793
TIME...MOT...LOC 0358Z 200DEG 25KT 3927 9778
HAIL...1.50IN
WIND...60MPH
$$
Baerg595
WWUS53 KTOP 140408
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
1108 PM CDT SUN MAY 13 2018
KSC029-143-140418-
/O.EXP.KTOP.SV.W.0059.000000T0000Z-180514T0415Z/
Ottawa-Cloud-
1108 PM CDT SUN MAY 13 2018
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN OTTAWA AND
SOUTHWESTERN CLOUD COUNTIES WILL EXPIRE AT 1115 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Topeka.
LAT...LON 3948 9793 3938 9754 3896 9778 3896 9793
TIME...MOT...LOC 0408Z 198DEG 28KT 3933 9775
$$
BaergWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 6:44 PM CDT, 3 hours 52 minutes earlier.
Area forecast discussion, May 13, 6:44 PM CDT, 3 hours 52 minutes before
Area Forecast Discussion National Weather Service Topeka KS 644 PM CDT Sun May 13 2018 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Monday) Issued at 316 PM CDT Sun May 13 2018 The stationary frontal boundary continues to bisect northeast Kansas from southwest to northeast. Clouds have finally broken up this afternoon which will allow areas north of the boundary to reach into the low 80s and areas south will approach 90. A strong cap in place this afternoon has inhibited any convection from forming, with the best chance for storm initiation later this evening in central Kansas and along the boundary as a wave moves over the central Plains. Due to the EML in place today, an excess of CAPE exists in the warm sector along with effective shear of roughly 30-35 knots over northeast Kansas. Any storms that do form in this environment will have the potential to produce large hail and and damaging wind gusts. The severe potential will decrease shortly after sunset. The main area for storms will be along and north of I-70 tonight. CAMs indicate there may be a few storms still lingering by early morning across central Kansas, although these storms are not expected to be severe. The main wave on Monday to come out is expected to once again initiate scattered storm development in the afternoon along the ever present surface boundary. The cap tomorrow is much weaker and looks to be overcome in the afternoon hours. Strong buoyancy and steep mid-level lapse rates will once again make the main hazards with any storms that do form large hail and damaging winds. .LONG TERM...(Monday night through Sunday) Issued at 316 PM CDT Sun May 13 2018 Models continue to develop convection along and north of the frontal boundary Monday evening, especially across northeast Kansas. An unstable airmass characterized by MUCAPE in excess of 3000 J/kg, 30 to 40 kts of shear and steep mid level lapse rates will be in place. In addition, locally heavy rainfall will be possible in northeast Kansas within the 850-700 theta-e ridge and where pooling of low to mid level moisture is forecast along the Highway 36 corridor from Seneca eastward into Missouri. Models also show good moisture transport focused in northeast Kansas and northwest Missouri as well which should contribute to increased precipitation efficiency. Weak impulses are expected to move northeast into the area during the evening hours along with a 50 to 55 kt mid level jet that is forecast to move northeast through the CWA during the evening hours. Large hail and damaging winds are the main hazards expected, with large hail primarily north of the frontal boundary, as well as locally heavy rainfall. Tuesday and Wednesday will see a quasi zonal flow across Kansas as an upper trough remains over the west. Impulses will eject out into the Plains resulting in maintaining small chances of convection through the week. Thursday and Friday ridging aloft occurs as the trough in the west begins to move across the Rockies. The trough is forecast to move out into the Plains next weekend increasing the chances for showers and thunderstorms across central and eastern Kansas. Temperatures remain in the 80s for highs most days with lows in the 50s and 60s. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 636 PM CDT Sun May 13 2018 For the 00z TAFs, main focus is on the potential for scattered thunderstorm development tonight and again late Monday afternoon and evening. For tonight, short-range models show the best potential for thunderstorm development near KMHK, so have just VCTS for KTOP/KFOE at this time. While cloud cover may scatter out some overnight, another advancing shortwave late Monday morning will bring low clouds into the area, with some models showing the potential for some periods of MVFR cigs late morning/early afternoon. Thunderstorm redevelopment is possible near the TAF sites by the end of the TAF period, so will be looking into this further in the next TAF issuance. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Heller LONG TERM...53 AVIATION...Hennecke
Hazardous weather outlook, May 13, 3:19 PM CDT, 7 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 319 PM CDT Sun May 13 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-142030- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 319 PM CDT Sun May 13 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. There is a chance for thunderstorms late this evening into the overnight hours. Any storm that develops may produce hail and strong wind gusts. Locations along and north of Interstate 70 are more likely to see the stronger storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a chance of thunderstorms across northeast Kansas Monday late afternoon and evening. A few of the storms may severe. The main concerns with the storms would be for damaging wind gusts, locally heavy rainfall, and large hail. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, May 13, 10:32 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Topeka KS
1032 PM CDT SUN MAY 13 2018
KSZ034-140400-
Ottawa-
1032 PM CDT SUN MAY 13 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OTTAWA COUNTY UNTIL 1100
PM CDT...
At 1032 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tescott, moving north at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Minneapolis, Delphos, Tescott and Ada.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3931 9793 3931 9789 3923 9761 3896 9783
3896 9793
TIME...MOT...LOC 0332Z 198DEG 28KT 3898 9791
BaergThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 10:32 PM CDT | Special Weather Statement | TOP | Ottawa | 28 min |
| May 13, 10:41 PM CDT | Special Weather Statement | TOP | Republic | 64 min |
| May 13, 10:50 PM CDT | Special Weather Statement | TOP | Ottawa | 40 min |
| May 13, 11:13 PM CDT | Special Weather Statement | TOP | Cloud, Ottawa | 47 min |
| May 13, 11:56 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Morris, Ottawa, Riley | 49 min |
| May 14, 12:12 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Riley | 33 min |
| May 14, 12:36 AM CDT | Special Weather Statement | TOP | Washington | 39 min |
| May 14, 1:48 PM CDT | Special Weather Statement | TOP | Coffey | 27 min |
| May 14, 1:53 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon | 52 min |
| May 14, 2:43 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 47 min |
| May 14, 2:45 PM CDT | Special Weather Statement | TOP | Geary | 45 min |
| May 14, 2:49 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris | 41 min |
| May 14, 3:00 PM CDT | Special Weather Statement | TOP | Anderson | 30 min |
| May 14, 3:17 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 43 min |
| May 14, 3:21 PM CDT | Areal Flood Advisory | TOP | Anderson, Coffey | 3 hr |
| May 14, 3:22 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Pottawatomie, Riley, Wabaunsee | 38 min |
| May 14, 3:30 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 45 min |
| May 14, 3:44 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris, Wabaunsee | 46 min |
| May 14, 3:56 PM CDT | Special Weather Statement | TOP | Pottawatomie | 49 min |
| May 14, 4:11 PM CDT | Flash Flood Warning | TOP | Anderson, Coffey | 7 hr |
| May 14, 4:24 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee, Wabaunsee | 51 min |
| May 14, 4:28 PM CDT | Special Weather Statement | TOP | Osage | 32 min |
| May 14, 4:40 PM CDT | Severe Thunderstorm Warning | TOP | Osage, Wabaunsee | 35 min |
| May 14, 5:00 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 45 min |
| May 14, 5:02 PM CDT | Special Weather Statement | TOP | Shawnee | 43 min |
| May 14, 5:13 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 32 min |
| May 14, 5:41 PM CDT | Special Weather Statement | TOP | Jackson | 49 min |
| May 14, 5:44 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 46 min |
| May 14, 5:48 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 42 min |
| May 14, 5:51 PM CDT | Severe Thunderstorm Warning | TOP | Jackson | 39 min |
| May 14, 6:10 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon | 50 min |
| May 14, 6:11 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage | 49 min |
| May 14, 6:15 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Osage | 30 min |
| May 14, 6:18 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 42 min |
| May 14, 6:20 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris, Wabaunsee | 40 min |
| May 14, 6:24 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Osage | 36 min |
| May 14, 6:38 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin, Osage | 20 min |
| May 14, 6:43 PM CDT | Severe Thunderstorm Warning | TOP | Franklin, Osage | 32 min |
| May 14, 6:48 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage, Wabaunsee | 42 min |
| May 14, 6:57 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris, Wabaunsee | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.